Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir hypersensitivity?
Aug 11, 2001

I've been taking Trizivir and Sustiva for 2 weeks now, but a severe measles-like rash has formed all over the body, starting from the face down to the legs. My doctor thinks it could be Sustiva-related, but I'm worried and think that it could be Hypersensitivity reaction to abacavir (from trizivir), since i also have flu like symptoms and sore throat, and it is not improving. Should I stop my medicines and ask my doctor to change them or wait a few days more (hoping that it doesn't gets worse)?

Response from Dr. Henry

Starting Sustiva and abacavir together at the same time not infrequently leads to your dilemma. The Sustiva rash is usually self-limited. Abacavir hypersensitivity has the following features:

fever (greater than 100.9 F or 38.3 C) nausea, vomiting, diarrhea or abdominal pain (gut related) severe tiredness skin rash

I can't tell from your message whether you have two or more of those symptoms. If you do then the concern should be high that you are experiencing an abacavir reaction. A hallmark of the abacavir reaction is that the symptoms almost always get worse soon after taking the dose of abacavir and then lessen some prior to taking the next dose. If you haven't experienced that pattern then carefully trying one or two more doses could be considered. However if you have noticed that the symptoms worsen after taking the abacavir and you have experienced two or more or the symptoms listed above then I would recommend stopping the abacavir and observing what happens (usually symptoms improve fairly quickly). I find deciding what to no in these cases nerve wracking and a challenge!

KH



Previous
ANTIRETROVIRAL HEPATOTOXICITY
Next
PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement